Hail, Cheyenne
- When
- August 7, 1:55 PM MST
- Where
- Cheyenne County, 1.43 mi NNE of Aroya
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 38.870, -103.121
Report received of half dollar sized hail at location.
On August 7th, a lee-side trough moved from the front range of the Rocky Mountains into eastern Colorado which allowed severe thunderstorms to develop in east-central Colorado during the afternoon hours. These thunderstorms produced hail up to a half dollar in size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
On August 7th, a lee-side trough moved from the front range of the Rocky Mountains into eastern Colorado which allowed severe thunderstorms to develop in east-central Colorado during the afternoon hours. These thunderstorms produced hail up to a half dollar in size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 7, 1:00 PM MST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 200 PM MDT Sat Aug 7 2021 .SHORT TERM...(This evening through Tuesday) Issued at 200 PM MDT Sat Aug 7 2021 Tonight...strong to severe thunderstorms are expected generally east of the Colorado Kansas border this evening as a weather disturbance moves off of the Palmer Divide and into the area this evening, exiting the area before midnight. It appears that a line of storms will develop along and south of the interstate with an east then northeast movement. DCAPE values early this afternoon are in the 1500-1700 range and support the last few runs of the HRRR wind gust forecast in excess of 75 mph. Hail up to the size of golf balls and locally heavy rainfall will also be possible. Smoke will also be possible for much of the night producing some reduced visibilities and unhealthy air quality. Sunday-Sunday night...a sunny sky is expected during the day with a clear sky overnight. High temperatures are expected to be in the low to upper 90s with low temperatures in the low to upper 60s. Monday-Monday night...some mid and high level clouds move in during the afternoon, moving east and out of the area during the night. There is a slight chance for showers and thunderstorms near the KS/NE border. High temperatures rise back into the mid 90s to around 102 degrees with low temperatures in the upper 50s to around 70. Tuesday...an upper level trough moves across the northern plains with its cold front moving through during the day. High temperatures arent quite as hot as Monday with readings in the low to mid 90s. No precipitation is currently expected. .LONG TERM...(Tuesday night through Saturday) Issued at 131 PM MDT Sat Aug 7 2021 The extended period continues to trend hot and dry for majority of the period thanks to the ridge over much of the western CONUS. There is concern for elevated to near-critical fire weather conditions Wednesday and Thursday in the northwest corner of the area due to low relative humidity values. The current forecast keeps the winds peaking around 20 mph during the afternoon hours. Overnight lows on Tuesday are expected to be in the upper 50s to mid 60s. Temperatures appear to briefly increase in the middle of the week with values in the 90s across much of the area and a few locales along and west of US 83 approaching 100 degrees Wednesday. Thursday is currently expected to be slightly warmer, ranging from the mid 90s to 100 degrees. Overnight lows are forecast to remain in the upper 50s to upper 60s both nights. A cold front is expected to move south across the area Friday morning. With the front, temperatures are expected to cool into the upper 80s to lower 90s for afternoon highs. Behind the front, guidance suggests a few weak disturbances will move across the High Plains providing an opportunity for showers and storms to develop Friday afternoon and continue through Saturday morning. This far out confidence is not very high, so PoPs are less than 20%. Overnight lows are expected to be in the upper 50s to mid 60s. Saturday, both the GFS and ECMWF have a shortwave trough traveling along the edge of the ridge, which will help strengthen a lee trough along the Front Range. This could provide yet another opportunity for showers/storms to develop off the Front Range and move across the Tri-State area during the afternoon and evening hours. Temperatures are currently forecast to be close to normal in the mid 80s to lower 90s for afternoon highs and the upper 50s to lower 60s overnight. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1105 AM MDT Sat Aug 7 2021 KGLD...VFR conditions are expected from taf issuance through 21z with winds from the north gusting up to 20kts. From 22z-08z northwest winds of 10-12kts this afternoon back to the west with speeds around 6kts or so. Wildfire smoke is expected to impact the terminal with sub VFR visibilities. After 09z VFR conditions are expected as the smoke should dissipate with winds remaining from the west around 7kts. KMCK...VFR conditions are expected through the period. A light and variable wind at taf issuance will become northeasterly at speeds around 7-9kts from 20z-01z. After 02z winds gradually establish a westerly direction at speeds around 6kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...KMK AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 240 PM MDT Sat Aug 7 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 240 PM MDT Sat Aug 7 2021 /340 PM CDT Sat Aug 7 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated thunderstorms this afternoon south of Interstate 70 are expected to mature into a cluster of strong to severe thunderstorms along and south of the interstate and east of the Colorado Kansas border from 5 PM MDT (6 PM CDT) through 10 PM MDT (11 PM CDT). Damaging wind gusts up to 75 mph will be possible along with hail up to size of golf balls and locally heavy rainfall. The strong wind gusts may produce some blowing dust and reduced visibilities. Elevated to Near Critical fire weather conditions are possible this afternoon, mainly in eastern Colorado. Smoke from wildfires across the western United States will impact those in far eastern Colorado and adjacent counties in northwest Kansas and extreme southwest Nebraska through tonight. The primary hazards will be reductions in visibility as low as three miles and moderate to significant reductions in air quality. Those with heart disease, respiratory illnesses, the very young and the elderly should consider limiting outdoor activities. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 10 PM MDT (11 PM CDT).
Special Weather Statement
National Weather Service Goodland KS
244 PM MDT Sat Aug 7 2021
KSZ041-042-072115-
Wichita KS-Greeley KS-
244 PM MDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of west central Wichita
and northeastern Greeley Counties through 315 PM MDT/415 PM CDT/...
At 244 PM MDT/344 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Horace, or near Tribune, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Tribune around 255 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3845 10190 3859 10188 3862 10152 3839 10152
TIME...MOT...LOC 2044Z 275DEG 17KT 3850 10180
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DDTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL TRIBUNE 38.47N 101.75W
08/07/2021 M2.50 INCH GREELEY KS EMERGENCY MNGR
TENNIS BALL SIZED HAIL ONGOING IN TOWN AS
REPORTED BY COUNTY EM.
&&The Pueblo radar (KPUX), 103 km away, was scanning. The volume nearest the first event began at 20:53 UTC.
2 hail. Local standard time, as filed.
Report received of half dollar sized hail at location.
Report received via mPing of half dollar sized hail at location. Time is radar-estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978491, 978492.